Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Maximal subgroups in finite and profinite groups


Authors: Alexandre V. Borovik, Laszlo Pyber and Aner Shalev
Journal: Trans. Amer. Math. Soc. 348 (1996), 3745-3761
MSC (1991): Primary 20E28, 20D99; Secondary 20B35, 20D06
MathSciNet review: 1360222
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that if a finitely generated profinite group $G$ is not generated with positive probability by finitely many random elements, then every finite group $F$ is obtained as a quotient of an open subgroup of $G$. The proof involves the study of maximal subgroups of profinite groups, as well as techniques from finite permutation groups and finite Chevalley groups. Confirming a conjecture from Ann. of Math. 137 (1993), 203--220, we then
prove that a finite group $G$ has at most $|G|^c$ maximal soluble subgroups, and show that this result is rather useful in various enumeration problems.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 20E28, 20D99, 20B35, 20D06

Retrieve articles in all journals with MSC (1991): 20E28, 20D99, 20B35, 20D06


Additional Information

Alexandre V. Borovik
Affiliation: Department of Mathematics, University of Manchester, Institute of Science and Technology, P.O. Box 88, Manchester M60 1QD, United Kingdom
Email: borovik@lanczos.ma.umist.ac.uk

Laszlo Pyber
Affiliation: Mathematical Institute, Hungarian Academy of Science, P.O.B. 127, Budapest H-1364, Hungary
Email: H1130Pyb@HUELLA.EARN

Aner Shalev
Affiliation: Institute of Mathematics, Hebrew University, Jerusalem 91904, Israel
Email: shalev@math.huji.ac.il

DOI: http://dx.doi.org/10.1090/S0002-9947-96-01665-0
PII: S 0002-9947(96)01665-0
Received by editor(s): September 21, 1995
Additional Notes: The second author acknowledges support of the Hungarian National Foundation for Scientific Research, Grant No.\ T7441.
The third author acknowledges support of the Basic Research Foundation, administrated by the Israel Academy of Sciences and Humanities.
Article copyright: © Copyright 1996 American Mathematical Society